Dark side of pain relief

That longtime staple of medicine cabinets, acetaminophen, appears to be under fire. Used to treat headaches, muscle aches and seemingly every other ache Americans have, the drug -- found most notably in the brand name pain reliever Tylenol -- has recently been called a potential danger to the millions of people who take it.

But the drug itself hasn't changed. Nor have the number of problems associated with it. The only new element is public attention to its risks.

A Food and Drug Administration advisory committee met late last month to review the actions the agency could take to reduce accidental acetaminophen poisoning. The drug, also found in over-the-counter cold formulas and pain-relieving prescription favorites Vicodin and Percocet, is the most common cause of acute liver failure in the U.S.

In acute liver failure, the organ fails quickly, sometimes in 48 hours, as opposed to the more usual forms of liver failure, caused by disease or alcoholism, which can take years to develop.

Taking too much acetaminophen does not always cause liver failure. In 2008, the California Poison Control System logged 16,352 cases of suspected acetaminophen overdose, according to the agency's executive director, Stuart Heard. Most cases were not serious, but more than 4,000 people were hospitalized. Of those, 156 suffered serious medical outcomes, such as liver transplants, and 14 people died.

Some of the serious cases occurred in people who were either trying to harm themselves or were abusing acetaminophen-containing drugs to get high. But other cases happen accidentally, such as a child exploring the medicine cabinet. Inadvertent overdose can happen by taking a combination of over-the-counter medicines, such as Tylenol, a cold remedy and a sleep aid, all which may contain acetaminophen.

Of nearly 8,000 cases of actual acetaminophen overdose in California last year, 4,368 were unintentional.

Acetaminophen is a very safe drug when taken at recommended doses. But many people don't take it at such doses. The sheer ubiquitousness of the stuff makes many consumers overlook its dangers.

Here's a Closer Look at acetaminophen:

How does acetaminophen damage the liver?

The liver's job is to process foreign substances, such as medicines, which are broken down and cleared from the body.

Acetaminophen goes through two metabolic pathways: In one, the drug molecules in the bloodstream are fitted with molecular tags -- sugars or sulfates -- that allow them to be easily removed from the body in the bile, says Dr. Kennon Heard (no relation to Stuart Heard), physician with the Rocky Mountain Poison and Drug Center in Colorado. The other metabolic process converts the drug into what Heard calls "activated acetaminophen," which is toxic to liver cells.

With typical doses of acetaminophen, 90% of the drug is processed via the first, safe pathway and less than 5% is activated into toxic form. (About 5% of acetaminophen is excreted unchanged through the urine.) With high doses, however, the safe pathway can't keep up, the liver ends up making more poisonous byproduct, and injury occurs.

Toxicity doesn't happen when acetaminophen is taken at recommended doses because our bodies have "a good defense mechanism" for the activated toxin, Kennon Heard says. "But if you take an overdose, the defense mechanism gets overwhelmed and you end up with liver damage."

What are the symptoms of an overdose?

In the first 24 hours, patients can have stomach pain, feel nauseated and may vomit, says Dr. Ronald Busuttil, chairman of the surgery department at UCLA School of Medicine, who has transplanted more than 200 livers in patients with acetaminophen overdose. "They've got abdominal pain and they throw up," he says. After 24 hours, patients who have overdosed typically feel better, but they may become jaundiced and liver function tests may show marked changes. If the liver fails to recover on its own, a third phase begins at about 72 hours and includes more obvious symptoms of liver failure, such as mental confusion and sleepiness, Busuttil says. "That's when they usually need a liver transplant." Otherwise, survival is unlikely.

What amounts to an overdose?

Current recommendations say that the maximum single dose is 1,000 milligrams -- the amount in two Extra Strength Tylenol tablets; the advisory panel recommended lowering that amount to 625 milligrams. The current maximum total daily dose is 4 grams; the panel recommended reducing that as well, to 3.25 grams or less.

People vary in their responses, so it's hard to say what an overdose is for any particular individual. Poison control experts generally consider 10 to 12 grams at one time an overdose, but even 8 grams can be dangerous in someone who weighs 120 pounds, and 3 grams can be risky for a 40-pound child. In addition, people who regularly consume three or more alcoholic drinks per day tend to be more sensitive to the toxic effects of acetaminophen, which means they should be more careful in limiting dose.

How can you prevent overdose?

Look at ingredients of all over-the-counter medicines you take to see how much acetaminophen they contain. The labels will state the maximum daily dose for that product, but if you're taking another acetaminophen-containing medication, you have to do the math.

For example, Extra Strength Tylenol gelcaps contain 500 milligrams of acetaminophen, and the recommended dose is two pills. That amounts to 1,000 milligrams, or 1 gram. The label warns not to take more than eight gelcaps in 24 hours, which would equal the maximum daily dose of 4 grams.

However, the recommended dose of the combination cold-and-flu product NyQuil provides an additional 1 gram of acetaminophen. Although that label's instruction warns against exceeding four doses in 24 hours, a person taking the maximum daily dose of both Tylenol and NyQuil could end up ingesting 8 grams of acetaminophen -- double the current FDA recommendation -- a potentially toxic dose.

Take into account the fact that many people assume "if a little is good, more is better," and the potential for ill effects grows dramatically. For instance, someone using Vicodin for back pain may add Tylenol to get more relief, not realizing that they're doubling up on acetaminophen. Termed "therapeutic misadventure," this behavior falls somewhere between accidental and intentional overdose, says Dr. Cyrus Rangan, the assistant medical director of the California Poison Control System at the Los Angeles County Department of Public Health.

Further, prescription pain medications such as Vicodin and Percocet, which are combinations of narcotic drugs with acetaminophen, often don't include the component drugs on the label. Many of those users don't even know they're consuming acetaminophen.

"People must educate themselves about everything they're taking medically and to consult with their healthcare providers," Stuart Heard says. "Everything has consequences."

How are overdoses treated?

If an overdose is realized early, within the first hours after ingestion, a doctor may give activated charcoal to mop up any acetaminophen left in the stomach and intestines. Within 24 hours of an overdose, an amino acid called N-acetylcysteine may be administered; it works by boosting the body's natural detoxifier, glutathione.

If laboratory tests show signs of injury to the liver, doctors will watch and wait to see if the patient can metabolize and clear the drug before the liver fails. If signs of liver function improve, all's well. If signs of liver function continue to deteriorate, the patients may require a liver transplant.

If you think someone might have overdosed, call the California Poison Control System at (800) 222-1222, from anywhere in the state.

What actions did the advisory panel recommend?

In addition to lowering single and daily dose recommendations for acetaminophen in over-the counter medications, the advisory panel wants liquid preparations to be uniform, so that the dose of acetaminophen is the same across products.

The panel also recommended that prescription drugs that combine acetaminophen and narcotics be abolished. If these drugs, Vicodin and Percocet, aren't removed from the market, the panel said, their labels should feature a prominent warning.

It is not clear when the FDA will make a decision about the recommendations.

--

health@latimes.com

Copyright © 2019, Los Angeles Times
EDITION: California | U.S. & World
67°